Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Wilmington, OH

May 4, 2018Hocking County, Pickaway County, Ross County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 4, 2018, 6:22 PM EDT for Hocking County, Pickaway County, Ross County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2018, 6:22 PM EDT (22:22 UTC)
Expired
May 4, 2018, 7:00 PM EDT
In force
38 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hocking County, OH, Pickaway County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 84 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:24 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 4, 4:24 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
424 PM EDT Fri May 4 2018

.SYNOPSIS...
A cold front moving across the area this afternoon and evening
will trigger a round of showers and thunderstorms, before
stalling in eastern Kentucky tonight. This front will be the
focus for additional showers and thunderstorms into the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Surface cold front is currently pushing through northwestern
Ohio this afternoon and approaching KDAY. A line of showers and
thunderstorms is oriented from southeastern Indiana towards
central Ohio and was aligned with the prefrontal trough with a
secondary front just to the northwest. Given the above it looks
like the front is reorienting along the primary line of showers
and thunderstorms with a second prefrontal trough just
southeast of Wilmington.

Ahead of the front DCAPEs of around 800 J/KG and SBCAPE values
of 500 to 1000 J/KG will allow the threat of damaging winds to
continue through the afternoon into early evening. The surface
cold front will then clear the zones later this evening and
stall just south of the area. Wind gusts this afternoon of 30 to
40 MPH will also slowly decrease this evening and become much
weaker Saturday morning as surface high pressure builds in.

Thanks to the front stalled just to the south precipitation will
start to make a return to northern Kentucky by the end of the
near term.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
During the day Saturday leftover energy from the mid-week
trough axis will eject northeast. As this happens the stalled
front across northern Kentucky will begin to buckle. Saturday
afternoon the surface low (in response to the mid-level wave)
will push east across Tennessee and then pull northeast towards
West Virgina. Cloud cover will remain for most of the area
Saturday with precipitation clipping northern Kentucky. This
makes sense as RH fields shows dry air through our central zones
with PWATs around 1.30" over PMH. For now have increased PoPs
across our far southeastern zones and tightened the gradient.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Initial shortwave lifting through the upper Ohio Valley will keep a
lingering threat for a shower early Sunday over the southeast
counties. Meanwhile, s/w dropping southeast through the Great Lakes
will allow a surface cold front to push south thru ILN/s area
Sunday. This front combined with marginal instability will lead to
a chance of showers/thunderstorms Sunday afternoon/evening.
Temperatures look to be 5 to 10 degrees above normal with Sundays
highs in the mid and upper 70s.

Northwest flow aloft with surface high pressure building into the
Great Lakes Monday. This high will offer dry weather and cooler
temperatures. Temperatures look to be close to normal Monday with
highs from the middle 60s north to the upper 60s south.

This high will build across the region through mid week offering
continued dry weather and a moderation of temperatures. Expect highs
generally in lower 70s Tuesday and in the mid and upper 70s
Wednesday. Moisture returns Wednesday afternoon ahead of next
approaching shortwave. Instability increases on Thursday ahead of
approaching surface cold front. Will increase pops to high chance
category.Expect highs from the lower 70s northwest to the mid/upper
70s southeast.

Slow moving front to lay out parallel to the westerly mid level
flow. This will keep the threat for thunderstorms continuing Friday.
Slightly cooler temperatures Friday with high from the upper 60s
northeast to the lower/mid 70s southwest.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Surface cold front is currently moving through Indiana and far
northwestern Ohio with showers and thunderstorms firing ahead
and along the front. The showers and thunderstorms ahead of the
front are actually along a prefrontal trough and look to be
taking over compared to the storms along the front. The main
concern with these storms will be small hail and some gusty
winds. In any storms temporary reductions in visibilities will
be possible.

As the prefrontal trough moves through winds will veer from the
west with gusts of 35 kts possible (higher probability of gusty
winds towards KDAY, KCMH, and KLCK). The front will then cross
the area later this afternoon into early evening with winds
veering from the northwest. As we loose day time heating winds
will diminish and weak surface high pressure will temporarily
build in.

OUTLOOK...Thunderstorms possible Sunday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...AR
AVIATION...Haines
Hazardous weather outlook, May 4, 3:41 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
341 PM EDT Fri May 4 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051945-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
341 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to develop along a cold front and move
across the area this afternoon into the early evening. A few of
these storms could produce damaging wind gusts as well as pea size
hail.

Winds through late afternoon will gust up to 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 2:20 PM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
220 PM EDT Fri May 4 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-071>074-080-
042100-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Warren-Clinton-Ross-Hocking-Highland-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Marysville,
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London,
West Jefferson, Plain City, Columbus, Newark, Eaton, Camden,
Dayton, Kettering, Beavercreek, Fairborn, Xenia,
Washington Court House, Circleville, Lancaster, Pickerington,
Mason, Lebanon, Springboro, Wilmington, Blanchester, Chillicothe,
Logan, Hillsboro, and Greenfield
220 PM EDT Fri May 4 2018

...GUSTY WINDS EXPECTED THROUGH EARLY EVENING...

An approaching cold front will bring increasing southwest winds
today. The front will then move through the area late this
afternoon through early evening, with winds shifting from the
northwest. Southwest winds will gust up to 40 mph ahead of this
front today.

Also, some of the storms that develop may produce strong to
damaging winds with gusts up to 50 mph. Pea size hail is also
possible.
Local storm report, May 4, 4:22 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     KOSU OSU AIRPORT        40.08N 83.07W
05/04/2018  M49 MPH          FRANKLIN           OH   ASOS

&&

CH
Special weather statement, May 4, 4:22 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Wilmington OH
422 PM EDT Fri May 4 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-071>074-080-
050000-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Warren-Clinton-Ross-Hocking-Highland-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Marysville,
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London,
West Jefferson, Plain City, Columbus, Newark, Eaton, Camden,
Dayton, Kettering, Beavercreek, Fairborn, Xenia,
Washington Court House, Circleville, Lancaster, Pickerington,
Mason, Lebanon, Springboro, Wilmington, Blanchester, Chillicothe,
Logan, Hillsboro, and Greenfield
422 PM EDT Fri May 4 2018

...GUSTY WINDS EXPECTED THROUGH EARLY EVENING...

An approaching cold front will bring increasing southwest winds
today. The front will then move through the area late this
afternoon through early evening, with winds shifting from the
northwest. Southwest winds will gust up to 40 mph ahead of this
front today.

Also, some of the storms that develop may produce strong to
damaging winds with gusts up to 50 mph. Pea size hail is also
possible.
Special weather statement, May 4, 4:45 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
445 PM EDT Fri May 4 2018

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-050000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-
Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Kenton, Ada, Celina,
Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Washington Court House, Circleville, Lancaster,
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, and Piketon
445 PM EDT Fri May 4 2018

...GUSTY WINDS EXPECTED THROUGH EARLY EVENING...

An approaching cold front will bring increasing southwest winds
today. The front will then move through the area late this
afternoon through early evening, with winds shifting from the
northwest. Southwest winds will gust up to 40 mph ahead of this
front today.

Also, some of the storms that develop may produce strong to
damaging winds with gusts up to 50 mph. Pea size hail is also
possible.
Local storm report, May 4, 5:29 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
529 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     KILN WILMINGTON APT     39.43N 83.79W
05/04/2018  M46 MPH          CLINTON            OH   ASOS

&&

CH
Special weather statement, May 4, 5:40 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
540 PM EDT Fri May 4 2018

INZ073>075-080-KYZ089>097-OHZ063>065-070>074-077>082-050000-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-
Brown-Highland-Adams-Pike-
Including the cities of Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Washington Court House, Circleville, Lancaster, Pickerington,
Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon,
Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, and Piketon
540 PM EDT Fri May 4 2018

...GUSTY WINDS POSSIBLE THROUGH EARLY EVENING...

Showers and thunderstorms will sag slowly southeast across the
region through early evening. Some of the storms will be capable
of producing wind gusts to around 50 mph.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:45 PM EDTSpecial Weather StatementILNHardin30 min
May 4, 2:03 PM EDTSpecial Weather StatementILNShelby27 min
May 4, 2:12 PM EDTSpecial Weather StatementILNHardin33 min
May 4, 2:45 PM EDTSevere Thunderstorm WarningILNDelaware, Logan, Union45 min
May 4, 2:53 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Darke, Miami, Shelby37 min
May 4, 6:42 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Highland, Pike48 min
May 4, 2:14 PM EDTSpecial Weather StatementILNWayne31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.